Posts Tagged ‘hair loss medication’

Can Your Hair Loss Medication Cause you to Feel Faint?

Posted on: October 22nd, 2015 by Dr Yates

Can Your Hair Loss Medication Cause you to Feel Faint?

There are many different options of hair loss treatment products and although there can be benefits of these products, there can also be side effects. Rogaine (minoxidil) is one of the most popular over-the-counter treatments that is on the market to treat hair loss and there have been some recent reports of unusual side effects associated with using this product.  Rogaine is sold at either a strength of 2% or 5% minoxidil and the 5% version is labeled as “extra strength.”

One of the reported incidents came in November 2014 when a man went to his doctor where he reported that he was experiencing dizziness and that he had suffered from two incidents of fainting.  This man was healthy and he worked out a few times a week.  His doctor performed some tests to see if there was any problem with his heart or to determine if he was suffering from a hormonal imbalance, but all of the tests came back normal.  The man did have low blood pressure though, and this has been known to cause fainting.

However, after some additional questioning, it came out that the symptoms started at the same time that the man starting using a hair loss product.  He had gone to a specialist hair loss clinic and had been given a prescription for a formulation of 12% minoxidil.  This version was more than double the strength of the “extra strength” over-the-counter version.

Minoxidil was actually created in order to treat high blood pressure and during the clinical trials of the drug, they found that the people who were taking it started to have fuller hair.  This was taken as an oral medication when it was being tested to help with high blood pressure.  Because of this, the topical formula, Rogaine, was created, which is specifically designed to treat hair loss.

When minoxidil was taken as an oral medication to treat high blood pressure, it was known that fainting and dizzy spells were side effects, but it is not likely for these side effects to affect those who are applying the drug topically.

It has been determined by experts that because this man was using such a high concentration of Rogaine in a once-a-day formulation, his body was breaking it all down at once, which was directly affecting his heart.  Since the man worked out, this was causing him to suffer from dehydration, which could have made him even more sensitive to the effects of minoxidil.

Those who are suffering from hair loss may find themselves looking for an over-the-counter product that claims to restore your hair, but you should make sure to do some research on the products before using them and find out what the side effects are.  It is also good to look at topical and oral solutions and discuss which might work best for you with a hair loss physician.  It is also important to remember that a hair transplant is the only permanent solution to hair loss.

If you would like to learn more about what hair loss treatments would be a good solution for you, you can contact the experienced hair loss physician, Dr. Yates.  He will be able to determine what is causing your hair loss and will let you know what your options are for treatment.